Rare, but serious, liver disorder reported in some patients
SILVER SPRING, Md., Feb. 1 /PRNewswire-USNewswire/ -- The U.S. Food and Drug Administration today announced thatnon-cirrhotic portal hypertension, a rare, but serious, liver disorder, has been reported in some HIV patients taking Videx/Videx EC (didanosine).
(Logo: http://www.newscom.com/cgi-bin/prnh/20090824/FDALOGO )
Videx is an antiretroviral
During an 18-year period, 42 cases of non-cirrhotic portal hypertension were reported to the FDA's Adverse Event Reporting System for patients taking Videx/Videx EC. Four patients died from bleeding or liver failure after developing the condition.
Non-cirrhotic portal hypertension occurs when blood flow in the portal vein -- a major vein in the liver -- slows down and leads to severely enlarged veins in the esophagus. These enlarged veins, called esophageal varices, are thin and can break open, resulting in serious, and potentially fatal, bleeding.
The Videx and Videx EC product labels have been revised to help ensure that health care professionals and patients are aware of the risk and the signs and symptoms of non-cirrhotic portal hypertension.
The FDA evaluation concluded that the clinical benefits of Videx/Videx EC in certain patients with HIV continue to outweigh potential safety risks. Videx/Videx EC does not cure HIV infection, may not prevent development of HIV-related illnesses, and may not prevent the spread of HIV to other people.
Videx/Videx EC is marketed by Princeton, N.J.-based Bristol-Myers Squibb.
For more information:
FDA Drug Safety Communication: Serious liver disorder associated with the use of Videx/Videx EC (didanosine)
Media Inquiries: Erica Jefferson, 301-796-4988; email@example.com
Consumer Inquiries: 888-INFO-FDA
SOURCE U.S. Food and Drug Administration
Subscribe to our Free Newsletters!
Bladder neck incision is a surgical procedure where cuts are made in the neck of the urinary ...
Tourette syndrome (TS) is a neurological disorder wherein the affected person makes repetitive and ...
Some drugs or therapeutic agents cause undesirable reactions in lungs, known as drug-induced ...View All